How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Muneeb Ali Your Own Question
Dr. Muneeb Ali
Dr. Muneeb Ali, Intensivist
Category: Medical
Satisfied Customers: 3123
Experience:  MBBS, MD, MCCM.Currently working in Critical Care Medicine with 10 year experience in Medicine
22950887
Type Your Medical Question Here...
Dr. Muneeb Ali is online now
A new question is answered every 9 seconds

I have been diagnosed with diverticulitis, and have been put

Customer Question

I have been diagnosed with diverticulitis, and have been put on 2different antibiotics. Yesterday I had soft stools which turned into loose stools, and then last night and today diarrhea. I called my Doctors office this morning and he said this is all part of the diverticulitis and just needs to run it's course. How long before it clears up?
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. Muneeb Ali replied 1 year ago.

Hi,

Im sorry to hear about your symptoms.

Well diarrhea can occur with diverticulitis and it can persist even after the initiation of antibiotics. It all depends on how long you have been taking the antibiotics. Usually it takes anywhere between 48-96 hours for the antibiotics to kick in and it can take upto two weeks for the diverticulitis to clear up however in some cases it can take a longer period of time. You should see the diarrhea settling within the next 24-48 hours however if it doesnt resolve it is also possible that the diarrhea is occuring as a result of the antibiotics themselves. Diarrhea is a very common side effect of the antibiotics and this wouldnt resolve until the antibiotic was changed or withdrawn. Another possibility is that the diarrhea can be due to a C.Diff infection (this is less likely in the current scenario but is still a possibility). this can occur because teh antibiotics also clear out the good bacteria in the intestine and make you prone to developing this infection. If this is the case then you would have watery diarrhea which may contain blood or mucus. This would need a special antibiotic like metronidazole or vancomycin to be treated.

Now in your case i would stick with the doctors advice and continue with the treatment while keeping yourself hydrated with electrolyte rich fluids or ORS. Drink lots of water. If the diarrhea doesnt improve in the next 24-48 hours or you have worsening of the symptoms like increase in the frequency of the diarrhea, or passage of blood or mucus in the stools. then you would need to call your doctor again or even visit the ER.

I hope I have been helpful and this answers your query. Please remember to assign a feedback rating so JA will compensate me for my time. You are free to ask follow-up questions thereafter at no charge although any bonuses would be appreciated. Please allow up to 24 hours for a follow-up response if I am signed off.

If, for some reason, you are not satisfied with the answer, I would appreciate knowing why so that I can try to clear up any misunderstanding that may have taken place and still earn a positive rating from you. Finally, you may request me in the future by beginning the question with "THIS IS FOR Dr. Muneeb Ali".

Thank you for using Just Answer.

Customer: replied 1 year ago.
If I can see stool does that mean it is not watery diarrhea? Also the diverticulitis was diagnosed by a CT scan and I have been on the antibiotics since Monday night.
Expert:  Dr. Muneeb Ali replied 1 year ago.

Watery diarrhea basically means that the consistency is watery in nature, if you see formed stool then its not watery unless you have liquid as well as solid stool mixed in with each other. Since the antibiotics were started almost 48 hours ago, that means you can give them another day to start working. Secondly im sure the diagnosis was correct as a CT scan was done but its possible that the diarrhea that you now have is due to the antibiotics themselves if the diarrhea doesnt settle in the next day or so. Since the diarrhea started after the antibiotics, this is a possibility to be kept in mind. But i would still suggest to wait for now and visit the ER if you have nay of the symptoms i described previously.

I hope I have been helpful and this answers your query. Please remember to assign a feedback rating so JA will compensate me for my time. You are free to ask follow-up questions thereafter at no charge although any bonuses would be appreciated. Please allow up to 24 hours for a follow-up response if I am signed off.

If, for some reason, you are not satisfied with the answer, I would appreciate knowing why so that I can try to clear up any misunderstanding that may have taken place and still earn a positive rating from you. Finally, you may request me in the future by beginning the question with "THIS IS FOR Dr. Muneeb Ali".

Thank you for using Just Answer.

Expert:  Dr. Muneeb Ali replied 1 year ago.

Do you have any other questions? if not i would appreciate it if you could leave a positive rating because until you do i do not get compensated for my time. Thank you!